Alert archive / New Mexico / Heat Advisories in 2021

Heat Advisory 6, NWS Albuquerque, NM

June 16, 2021McKinley County, San Juan County, New Mexico

NWS Albuquerque, NM issued this heat advisory at Jun 16, 2021, 12:07 PM MDT for McKinley County, San Juan County, New Mexico. It took effect at Jun 17, 2021, 12:00 PM MDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jun 16, 2021, 12:07 PM MDT (18:07 UTC)
In effect from
Jun 17, 2021, 12:00 PM MDT
Expired
Jun 17, 2021, 8:00 PM MDT
In force
8 hr
Issued by
NWS Albuquerque, NM

Counties McKinley County, NM, San Juan County, NM

The radar

The Albuquerque radar (KABX), 166 km from the middle of the area, began a volume at 18:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 6.1 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2021-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2021-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3326 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

328 
WWUS75 KABQ 161807
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
1207 PM MDT Wed Jun 16 2021

NMZ201-170215-
/O.NEW.KABQ.HT.Y.0006.210617T1800Z-210618T0200Z/
/O.CON.KABQ.HT.Y.0005.000000T0000Z-210617T0200Z/
Northwest Plateau-
1207 PM MDT Wed Jun 16 2021

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING...
...HEAT ADVISORY IN EFFECT FROM NOON TO 8 PM MDT THURSDAY...

* WHAT...Temperatures from 98 to 104 degrees expected today, then 
  from 96 to 101 degrees on Thursday.

* WHERE...Northwest Plateau.

* WHEN...Until 8 PM MDT this evening, then again from noon until 8 
  PM Thursday.

* IMPACTS...Hot temperatures may cause heat illnesses. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out of 
the sun, and check up on relatives and neighbors.

Take extra precautions when outside. Wear lightweight and loose 
fitting clothing. Try to limit strenuous activities to early morning 
or evening. Take action when you see symptoms of heat exhaustion and 
heat stroke.

&&

$$

NMZ205-219-170200-
/O.CON.KABQ.HT.Y.0005.000000T0000Z-210617T0200Z/
West Central Plateau-Middle Rio Grande Valley/Albuquerque Metro
Area-
1207 PM MDT Wed Jun 16 2021

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING...

* WHAT...Temperatures from 96 to 104 degrees expected today with the 
  hottest temperatures at the lowest elevations of the Middle Rio 
  Grande Valley.

* WHERE...Middle Rio Grande Valley including the Albuquerque Metro 
  Area, and West Central Plateau including Gallup.

* WHEN...Until 8 PM MDT this evening.

* IMPACTS...Hot temperatures may cause heat illnesses. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out of 
the sun, and check up on relatives and neighbors.

Take extra precautions when outside. Wear lightweight and loose 
fitting clothing. Try to limit strenuous activities to early morning 
or evening. Take action when you see symptoms of heat exhaustion and 
heat stroke.

&&

$$

44
4 follow-up statements
954 
WWUS75 KABQ 170142
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
742 PM MDT Wed Jun 16 2021

NMZ201-171100-
/O.EXP.KABQ.HT.Y.0005.000000T0000Z-210617T0200Z/
/O.CON.KABQ.HT.Y.0006.210617T1800Z-210618T0200Z/
Northwest Plateau-
742 PM MDT Wed Jun 16 2021

...HEAT ADVISORY REMAINS IN EFFECT FROM NOON TO 8 PM MDT THURSDAY...
...HEAT ADVISORY WILL EXPIRE AT 8 PM MDT THIS EVENING...

* WHAT...Temperatures up to 100 expected.

* WHERE...Northwest Plateau.

* WHEN...From Noon to 8 PM MDT Thursday.

* IMPACTS...Hot temperatures may cause heat illnesses. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out of 
the sun, and check up on relatives and neighbors.

Take extra precautions when outside. Wear lightweight and loose 
fitting clothing. Try to limit strenuous activities to early morning 
or evening. Take action when you see symptoms of heat exhaustion and 
heat stroke.

&&

$$

NMZ205-219-170245-
/O.EXP.KABQ.HT.Y.0005.000000T0000Z-210617T0200Z/
West Central Plateau-Middle Rio Grande Valley/Albuquerque Metro
Area-
742 PM MDT Wed Jun 16 2021

...HEAT ADVISORY WILL EXPIRE AT 8 PM MDT THIS EVENING...

Temperatures will continue to cool this evening, reducing the threat 
for heat related illness. Hot temperatures are no longer expected 
today.

$$

15
565 
WWUS75 KABQ 170920
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
320 AM MDT Thu Jun 17 2021

NMZ201-171800-
/O.CON.KABQ.HT.Y.0006.210617T1800Z-210618T0200Z/
Northwest Plateau-
320 AM MDT Thu Jun 17 2021

...HEAT ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS 
EVENING...

* WHAT...Temperatures between 100 and 102 degrees expected.

* WHERE...Northwest Plateau.

* WHEN...From Noon today to 8 PM MDT this evening.

* IMPACTS...Hot temperatures may cause heat illnesses. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out of 
the sun, and check up on relatives and neighbors.

Take extra precautions when outside. Wear lightweight and loose 
fitting clothing. Try to limit strenuous activities to early morning 
or evening. Take action when you see symptoms of heat exhaustion and 
heat stroke.

&&

$$

34
051 
WWUS75 KABQ 171732
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
1132 AM MDT Thu Jun 17 2021

NMZ201-180200-
/O.CON.KABQ.HT.Y.0006.210617T1800Z-210618T0200Z/
Northwest Plateau-
1132 AM MDT Thu Jun 17 2021

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING...

* WHAT...Temperatures up to 103 expected.

* WHERE...Northwest Plateau.

* WHEN...Until 8 PM MDT this evening.

* IMPACTS...Hot temperatures may cause heat illnesses. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out of 
the sun, and check up on relatives and neighbors.

Take extra precautions when outside. Wear lightweight and loose 
fitting clothing. Try to limit strenuous activities to early morning 
or evening. Take action when you see symptoms of heat exhaustion and 
heat stroke.

&&

$$

11
199 
WWUS75 KABQ 180137
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
737 PM MDT Thu Jun 17 2021

NMZ201-180245-
/O.EXP.KABQ.HT.Y.0006.000000T0000Z-210618T0200Z/
Northwest Plateau-
737 PM MDT Thu Jun 17 2021

...HEAT ADVISORY WILL EXPIRE AT 8 PM MDT THIS EVENING...

Temperatures will continue to cool this evening, reducing the threat 
for heat related illness. Hot temperatures are no longer expected 
today.

$$

15

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this heat advisory went out at Jun 16, 5:38 AM MDT, 6 hours 29 minutes earlier.

Area forecast discussion, Jun 16, 5:38 AM MDT, 6 hours 29 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
538 AM MDT Wed Jun 16 2021

.AVIATION...
12Z TAF CYCLE
VFR conditions prevail and are forecast to persist through the TAF
period with mostly light winds. Isolated to scattered showers and
thunderstorms will form once again this afternoon favoring the
northern and western mountains. Strong and erratic outflow winds
are likely with the stronger storms. Rain amounts will be mostly
light, with no reduction in visibility expected.

&&

.PREV DISCUSSION...326 AM MDT Wed Jun 16 2021...
.SYNOPSIS...
Daily rounds of isolated to scattered showers and thunderstorms will
persist over northern and western New Mexico for the next few days.
Some storms will produce little rainfall, but all storms will be
capable of strong and erratic wind gusts. After today, temperatures
should trend downward through Friday ever-so-slightly across the
north and west thanks to these storms and the dominant upper level
high shifting away from the state. The heat will spike back up again
on Sunday, especially for those along and east of the Rio Grande
Valley, but a back door cold front should cool temperatures on
Monday.

&&

.DISCUSSION...
SHORT TERM...(TODAY THROUGH THURSDAY)...
A 599dam high pressure center is over the Four Corners region this
morning. It will drift west today but move back over the Four
Corners tonight and remain there Thursday, but not quite as strong.
Today and Thursday will be similar with isolated to scattered
showers and thunderstorms favoring the northern and southwest
mountains. There will not be big rainfall totals, but any storm
could create strong outflow winds up to 55 mph. Well above normal
highs will be common today with several near record and record highs
are expected. Thursday's highs will tend to be one or two degrees
lower than today.

LONG TERM...(THURSDAY NIGHT THROUGH TUESDAY)...
Showers and thunderstorms with gusty downburst winds across the
northwest third or so of the area will diminish Thursday evening.
Friday through the weekend, the Four Corners high will generally
continue to weaken and shift southwestward over Arizona. Drier air
filtering into NM will keep a lid on convection Friday. Meanwhile,
enough moisture will remain across the north and west for a mix of
wet and dry thunderstorms. On Friday, storms motions will be light
and variable, fostering the potential for outflow boundary
collisions. On Saturday, the high should have shifted far enough to
the southwest to allow for northwest or west-northwest flow over the
state, thus storms should move toward the east or southeast. A weak
disturbance within the northwest flow aloft could allow for a few
storms shifting off the Sangre de Cristo Mountains to become strong.
On Sunday, drier air filtering in from the northwest should really
limit convection. However, all eyes will be on a back door cold
front. The GFS remains faster and stronger with the front, but
models generally agree that the front will push through the eastern
plains of NM Sunday night into early Monday. Though how strong and
how far west the front will go remains in question, it will at least
replenish moisture across the east. However, the atmosphere may be
too stable for widespread convection -- a change from yesterdays
model runs. Ultimately this will depend on how cool temperatures will
be following the front. The upper high may shift back eastward on
Tuesday, setting up near the NM/MX border.

As for the heat, the weakening upper high and daily rounds of
isolated showers and thunderstorms and the associated outflows, high
temperatures across the north and west should trend downward through
the end of this week, but it will still be hot. Temps will likely
spike back up by Sunday as drier air filters over the area. Triple
digit heat appears like for the Rio Grande Valley and much of the
eastern plains Sunday afternoon.

CHJ/34

&&

.FIRE WEATHER...
Hot, unstable, and mostly dry conditions will continue through this
week. A strong high pressure center will remain over or near the
Four Corners area through Thursday, but it will weaken through the
end of the week. Daily rounds of showers and thunderstorms will
mostly impact the northern and western mountains. There will not be
a lot of wetting footprints, but strong outflow wind gusts could
reach 55 mph with the stronger storms.

The upper high will move west into AZ this weekend and continue to
weaken slightly. The flow aloft will increase out of the northwest,
allowing short wave troughs to impact at least northeast NM. The
area of convection will tend to increase Saturday, then decrease a
little on Sunday as the high aloft strengthens. A strong back door
cold front Sunday night into Monday will bring some low level
moisture behind it, increasing the chances for eastern areas to get
some rain. The high pressure area will continue to sit over NM next
week, but sufficient moisture and instability will allow for daily
rounds of showers and thunderstorms. The upper high may move east
way out in the extended forecast, with a surge of moisture coming
north from Mexico.

CHJ

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from noon today to 8 PM MDT this evening for the
following zones... NMZ201-205-219.

&&
Hazardous weather outlook, Jun 16, 3:03 AM MDT, 9 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
303 AM MDT Wed Jun 16 2021

NMZ201>241-171100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
303 AM MDT Wed Jun 16 2021

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Near record to record high temperatures are expected over central
and western New Mexico today. A Heat Advisory is in effect from noon
until 8 PM MDT for areas around Farmington, Gallup and Albuquerque
where there is a greater risk of heat illness.

Isolated afternoon and evening showers and thunderstorms over the
along and west of the Central Mountain Chain will likely produce
strong and erratic wind gusts.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Near record to record high temperatures will persist through the
weekend. Isolated to scattered afternoon and evening showers and
thunderstorms each day will likely produce gusty and variable
winds.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report strong wind gusts through the
National Weather Service Albuquerque web site at weather.gov/abq or
by calling 1.888.386.7637. You can also submit storm reports and
photos on our Facebook page or via Twitter using the hashtag nmwx.

34

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 6:14 PM MDTSpecial Weather StatementABQColfax31 min

Nearby

Heat Advisories in New Mexico, 2021Every heat advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.